Indiana, 2015

Flash Flooding in Indiana, July 7, 2015

July 7, 2015 · NWS IND · 5 events in 4 counties and zones

A particularly wet and stormy pattern began on the 7th and continued through the 20th. Rains returned with a vengeance to portions of central Indiana during the afternoon of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$1,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A particularly wet and stormy pattern began on the 7th and continued through the 20th. Rains returned with a vengeance to portions of central Indiana during the afternoon of the 7th. The Plainfield area, immediately west of the Indianapolis airport, received up to 6 inches of rain in less than 6 hours. Severe local flooding occurred as a result of this rainfall. The Indianapolis airport received 4.43 inches of rain, a record for the date and the highest daily total since Labor Day 2003.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 7, 1:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 7, 1:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EDT TUE JUL 7 2015

.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 146 AM EDT TUE JUL 7 2015

A WET COUPLE OF DAYS ARE IN STORE THROUGH THE MIDDLE OF THE WORK
WEEK. A COLD FRONT OVER ILLINOIS AND MISSOURI WILL PUSH EAST AND
STALL OVER INDIANA...BRINGING CHANCES FOR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT.

ON WEDNESDAY AND THURSDAY...THE STALLED FRONT WILL LINGER ACROSS
CENTRAL INDIANA. MEANWHILE A COUPLE AREAS OF LOW PRESSURE WILL
PUSH ACROSS INDIANA ALONG THE FRONT. THESE TWO SYSTEMS WILL
CONTINUE TO PROVIDE MORE CHANCES FOR SHOWERS AND THUNDERSTORMS.

HIGH PRESSURE WILL BEGIN TO BUILD ACROSS INDIANA ON THURSDAY
NIGHT IN TO FRIDAY...PUSHING THE FRONTAL BOUNDARY TO THE SOUTHEAST
AND BRING DRIER BUT WARM AND HUMID WEATHER BACK TO INDIANA TO
START THE WEEKEND.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 925 AM EDT TUE JUL 7 2015

NO SIGNIFICANT CHANGES MADE. RAINFALL COVERAGE EXPECTED TO EXPAND
AS SURFACE LOW MOVES INTO CENTRAL INDIANA THIS AFTERNOON. RADAR
HINTS AT A COUPLE OF WEAK WAVES IN THE FLOW ENHANCING RAIN RATES
IN NORTH CENTRAL INDIANA AS WELL AS CENTRAL ILLINOIS IN NORTH BAND
AND SOUTHERN ILLINOIS EAST OF ST. LOUIS.

CLOUD COVER KEEPS INSTABILITY SUPPRESSED SOME. PRECIPITABLE WATER
OVER 2 INCHES TIES WELL WITH OBSERVED RAINS OF 2 TO 5 INCHES
ACROSS PARTS OF ILLINOIS...KENTUCKY AND NW INDIANA. HAVE THUS
ADDED HEAVY RAINFALL WORDING TO FORECAST.

MAX TEMPS NOT MUCH ABOVE CURRENT READINGS STILL EXPECTED.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

ISSUED AT 146 AM EDT TUE JUL 7 2015

MODELS ARE IN PRETTY GOOD AGREEMENT THE AS THE FRONTAL BOUNDARY
MOVES EAST...IT WILL BECOME ELONGATED AND MORE EAST-WEST ORIENTED
AS IT STALLS ACROSS INDIANA. THUS IT WILL BECOME THE FOCAL AREA
THROUGH THIS PERIOD FOR LOWER LEVEL CONVERGENCE AND PRECIPITATION.
FORECAST SOUNDINGS THROUGH MID DAY THURSDAY REMAIN RELATIVELY
SATURATED...WITH PRECIPITABLE WATER IN EXCESS OF 1.80 INCHES
THROUGH THE PERIOD. TIME HEIGHTS ALSO SHOW DEEP MOISTURE. THUS WE
WILL JUST NEED TO LOOK FOR A FORCING MECHANISM.

FIRST OFF WE HAVE DAYTIME HEATING AVAILABLE FOR US. CONVECTIVE
TEMPERATURES EACH DAY ARE VERY ATTAINABLE...IN THE 70S ON BOTH
WEDNESDAY AND AGAIN THURSDAY. THUS ANY HEATING SHOULD ALLOW PRECIP
DEVELOPMENT. ALOFT THE GFS DEPICTS A SHORT WAVE PUSHING THROUGH
INDIANA OVER THE FRONT ON TUESDAY NIGHT AND A SECOND SHORT WAVE
PUSHING ACROSS THE AREA ON WEDNESDAY NIGHT. NAM IS SLIGHTLY
DIFFERENT WITH ORIENTATION OF THE SHORT WAVE AND THE
TIMING...BUT NONETHELESS...FORCING APPEARS HEADED OUR WAY THE
NEXT COUPLE OF DAY. THUS OUR EQUATION IS NOW

MOISTURE + FORCING = HIGH RAIN CHANCES.

WILL TREND POPS THROUGH THE PERIOD AT OR ABOVE MAVMOS
VALUES...TRENDING HIGHEST POPS DURING THE PERIODS ON TUESDAY
NIGHT AND AGAIN ON WEDNESDAY NIGHT AS THE GFS SHOW BEST FORCING
PUSHING ACROSS THE AREA AT THAT TIME.

AS FOR TEMPS...WITH CLOUDS AND RAIN EXPECTED WILL TREND LOW WARMER
THAN MAVMOS AND TREND HIGHS COOLER.

BEST FORCING APPEARS TO DEPART ON THURSDAY AFTERNOON AND THURSDAY
NIGHT IN THE WAKE OF THE SECOND SHORT WAVE. FORECAST SOUNDINGS
BEGIN TO DRY OUT AT THAT TIME AND PRECIPITABLE WATER MANAGES TO
FALL TO LESS THAN 1.50 INCHES. WILL TREND POPS LOWER AT THAT TIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

ISSUED AT 200 PM EDT TUE JUL 7 2015

DETERMINISTIC MODELS CONTINUE TO HAVE ISSUES IN VARIOUS SMALL SCALE
FEATURES...AT TIMES COMPLICATED BY CONVECTIVE FEEDBACK.
THUS...CONTINUE TO FAVOR BLEND OF ENSEMBLE MEANS AND HAVE A WARM
FRONT LIFT NORTHEAST ACROSS CENTRAL INDIANA ON FRIDAY AND FRIDAY
NIGHT BEFORE STALLING. THEN...A RETROGRADING UPPER DOME OF HIGH
PRESSURE OVER THE SOUTH WILL RESULT IN NORTHWEST FLOW ALOFT OVER THE
UPPER MIDWEST AND OHIO VALLEY BY LATE IN THE WEEKEND. THIS SETUP
WILL DRIVE A BACKDOOR COLD FRONT SOUTHEAST OVER THE AREA EARLY NEXT
WEEK.

REGIONAL BLEND POPS LOOK OK. WITH THE FRONT LIFTING NORTHEAST OF THE
AREA BY SATURDAY MORNING...THE BLEND HAS CHANCE OR SLIGHT CHANCE
POPS CLOSE TO THE FRONT OR ROUGHLY THE NORTHEAST HALF FRIDAY NIGHT
THROUGH SUNDAY. THEN...CHANCES INCREASE EARLY NEXT WEEK WITH THE
BACKDOOR FRONT. ALL THIS SEEMS REASONABLE AND ALSO CONSISTENT WITH
REGARDS TO THE PREVIOUS FORECAST.

SLIGHTLY ABOVE NORMAL TEMPERATURES AT THE BEGINNING OF THE LONG TERM
WILL COOL A BIT WITH THE INCREASING CONVECTION ASSOCIATED WITH THE
FRONT NEXT WEEK. OVERALL REGIONAL INITIALIZATION HIGHS IN THE MID
80S TO AROUND 90 LOOK GOOD FOR THE WEEKEND WITH HIGHS EARLY NEXT
WEEK IN THE LOWER TO UPPER 80S.

&&

.AVIATION /DISCUSSION FOR THE 07/18Z TAF ISSUANCE/...

ISSUED AT 1240 PM EDT TUE JUL 7 2015

PRETTY GOOD CONFIDENCE THAT MVFR OR WORSE CONDITIONS WILL CONTINUE
THE MAJORITY OF THE TIME THROUGH WEDNESDAY PER MODEL RH TIME
SECTIONS AND 12Z MOS.

RAPID REFRESH REFLECTIVITY PROGS HAVE HANDLED THE CURRENT SHOWER
SWATH WELL PER RADAR TRENDS. THIS SUGGESTS THE WIDESPREAD SHOWERS
WILL END AFTER 20Z AT LAF...22Z AT IND AND 00Z AT BMG. WOULD NOT
RULE OUT MORE SHOWERS LATER THIS AFTERNOON...TONIGHT AND
TUESDAY...BUT CHANCES TOO LOW TO MENTION. WILL TAKE A LAST MINUTE
LOOK TO SEE IF WE HAVE THE CONFIDENCE FOR A TEMPO THUNDERSTORM GROUP
TO START OUT WITH AT HUF...BMG OR IND.

WINDS WILL SWITCH FROM SOUTHWEST TO NORTHWEST AND THEN NORTH 10
KNOTS OR LESS...WITH THE FRONTAL PASSAGE. THAT SHOULD OCCUR AT OR
SHORTLY AFTER 18Z AT IND AND HUF AND AROUND 20Z AT BMG.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...TUCEK
SHORT TERM...PUMA
LONG TERM....MK
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 7, 2:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 AM EDT TUE JUL 7 2015

INZ021-028>031-035>039-043>046-051>053-060-080730-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-VIGO-CLAY-
OWEN-SULLIVAN-
321 AM EDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS. FLOODING NEAR RIVERS.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN.
WATER OVER SECONDARY ROADS.

TIMING: THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING.
FLOODING ONGOING.

DISCUSSION: A COLD FRONT WILL MOVE INTO NORTHWESTERN INDIANA
TODAY...TRIGGERING WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS
ALONG AND AHEAD OF IT. FLOODING WILL CONTINUE ALONG RIVERS FROM
RECENT EXCESSIVE RAINFALL. FOR INFORMATION ON RIVER FLOODING
PLEASE SEE THE LATEST HYDROLOGIC STATEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: FLOODING WILL CONTINUE NEAR MANY RIVERS. THE THREAT FOR
THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY WITH LESSER CHANCES
THIS WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...HOWEVER LIGHTNING AND HEAVY RAINFALL ARE THREATS FROM ANY
THUNDERSTORM.

DISCUSSION: SIGNIFICANT FLOODING WILL CONTINUE ALONG MANY RIVERS.
SEE THE LATEST HYDROLOGIC STATEMENT FOR DETAILS. A COLD FRONT WILL
STALL OUT NEARBY TUESDAY NIGHT. THIS WILL KEEP SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF THE WEEK WITH
LESSER CHANCES THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ040>042-047>049-054>057-061>065-067>072-080730-
MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-
SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
321 AM EDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: A COLD FRONT WILL MOVE INTO NORTHWESTERN INDIANA
TODAY...TRIGGERING OVERNIGHT SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF IT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY WITH LESSER CHANCES THIS WEEKEND. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME...HOWEVER LIGHTNING AND HEAVY
RAINFALL ARE THREATS FROM ANY THUNDERSTORM.

DISCUSSION: A COLD FRONT WILL STALL OUT NEARBY TUESDAY NIGHT.
THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE REST OF THE WEEK WITH LESSER CHANCES THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Jul 7, 10:06 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1106 AM EDT TUE JUL 7 2015

INZ045-071530-
PUTNAM-
1106 AM EDT TUE JUL 7 2015

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN PUTNAM COUNTY UNTIL 1130
AM EDT...

AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GREENCASTLE...OR 23 MILES
SOUTH OF CRAWFORDSVILLE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BAINBRIDGE...
  FILLMORE...
  CARPENTERSVILLE...
  ROACHDALE...
  GROVELAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3978 8701 3987 8678 3987 8669 3968 8669
      3960 8701
TIME...MOT...LOC 1506Z 245DEG 18KT 3972 8688

DRT
Local storm report, Jul 7, 12:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
108 PM EDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HEAVY RAIN       INDIANAPOLIS            39.78N  86.15W
07/07/2015  M1.00 INCH       MARION             IN   NWS OFFICE

            1 INCH MEASURED AT THE AIRPORT IN JUST UNDER AN HOUR.

&&

ELB
Local storm report, Jul 7, 12:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 PM EDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HEAVY RAIN       ANDERSON                40.09N  85.69W
07/07/2015  M2.20 INCH       MADISON            IN   TRAINED SPOTTER

&&

ELB
Local storm report, Jul 7, 12:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
147 PM EDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       INDIANAPOLIS            39.78N  86.15W
07/07/2015  E2.49 INCH       MARION             IN   TRAINED SPOTTER

            REPORT TAKEN NEAR CRAWFFORDSVILLE AND LYNHURST ROADS.

&&

ELB
Local storm report, Jul 7, 12:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
149 PM EDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       1 NNE CARMEL            39.99N  86.10W
07/07/2015  M3.21 INCH       HAMILTON           IN   AMATEUR RADIO

&&

ELB

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Delaware

When
July 7, 1:00 PM EST to 6:00 PM EST
Where
Delaware County, 0.64 mi S of Devon Park to 0.78 mi S of Devon Park
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.221, -85.431

Significant, widespread street flooding occurred in northwest Muncie due to heavy thunderstorm rainfall.

Flash Flood, Marion

When
July 7, 2:20 PM EST to 6:00 PM EST
Where
Marion County, 1.32 mi ENE of Maywood to 1.41 mi ENE of Maywood
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Employee
Coordinates
39.737, -86.197

Two cars were stranded in high water at the intersection of Kentucky and Belmont Avenues due to heavy thunderstorm rainfall. Police had to block traffic.

Flash Flood, Putnam

When
July 7, 2:58 PM EST to 6:00 PM EST
Where
Putnam County, 0.71 mi E of Greencastle to 0.75 mi E of Greencastle
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.650, -86.857

Water, estimated at 8 to 10 inches deep, was covering the road at the intersection of Highfall and Shadowlawn Avenues. No barricades were in place but police were aware of the flooding. Multiple other locations inside and outside the city limits also have flooding.

Flash Flood, Hendricks

When
July 7, 3:00 PM EST to 6:30 PM EST
Where
Hendricks County, 0.53 mi W of Plainfield to 0.32 mi W of Plainfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
39.700, -86.410

Heavy thunderstorm rainfall over the past 4 hours has created flash flooding resulting in swiftly moving water. Rain is continuing to fall.

Flash Flood, Hendricks

When
July 7, 4:23 PM EST to 6:30 PM EST
Where
Hendricks County, 1.45 mi WNW of Plainfield to 1.35 mi WNW of Plainfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.711, -86.423

Several houses surrounded by water on County Road 350 due to heavy thunderstorm rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597344, 597346, 597348, 597349, 597351.